Florida, 2003Funnel Cloud in Florida, July 30, 2003
July 30, 2003 · NWS JAX · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 30, 1:40 PM EST, 20 minutes earlier.
Area forecast discussion, Jul 30, 1:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT WED JUL 30 2003
CURRENT...IN THE UPPER LEVELS...TROF DIGGING S AND E INTO THE MS
VALLEY AREA WITH LIGHT FLOW CONTINUING OVER THE SE. HOWEVER...VORT
MAX OVER EXTREME SE GA HELPING TO PRODUCE SCATTERED TO NUMEROUS
TSTMS ACROSS N FL. SOME OF THESE STORMS HAVE BECOME SVR THIS AFTN.
AT THE SFC...VERY WK FLOW OVER THE SE U.S. WITH QUASI-STATIONARY
FRONT ACROSS THE CAROLINAS AND N CENTRAL GA...ABOUT THE SAME PLACE
IT WAS YESTERDAY. WK SFC TROF EXTENDS ALONG COASTAL NE FL AND SE GA.
PUBLIC...EXPECT CONVECTION TO WANE THIS EVENING...ALTHO MAY LINGER
TO MIDNIGHT OVER EXTREME NE FL AND COASTAL AREAS. MODELS NOT AS
BULLISH WITH 500MB HEIGHT RISES THU...BUT DEEPENING UPSTREAM UPPER
TROF SHOULD FOCUS MORE ACTIVITY BACK INTO NW ZONES. WILL CONTINUE
LATE NIGHT SUWANNEE POPS AT LEAST ONE MORE NIGHT...THE VERIFIED WELL
LAST NIGHT. LITTLE ADDITIONAL CHANGES TO ZONE PACKAGE.
EXTENDED...E U.S. TROF WILL PERSIST WITH SFC FRONTS CONTINUING TO
MAKE IT TO ABOUT CENTRAL GA BEFORE STALLING. LITTLE CHANGE WITH NEAR
CLIMO POPS AND TEMPS.
MARINE...SW FLOW CONTINUES ON NW PERIPHERY OF SFC RIDGE. NO
HEADLINES.
FIRE WX...NO CONCERNS.
PRELIMINARY POINT TEMPS/POPS...
AMG 71 89 71 89 / 30 60 30 50
SSI 74 88 74 88 / 40 50 30 40
JAX 72 90 73 90 / 40 50 30 40
SGJ 75 87 75 87 / 50 50 30 40
GNV 72 90 73 90 / 40 50 30 40
OCF 73 91 74 91 / 40 50 30 40
JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
CARROLL/CAMP/BOONE
Hazardous weather outlook, Jul 30, 11:45 AM EST, 2 hours 15 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-302200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1245 PM EDT WED JUL 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A MOIST SOUTHWEST TO WEST FLOW WILL CONTINUE OVER THE REGION TODAY.
SCATTERED TO NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL
CONTINUE THROUGH THE EVENING WITH MOST OF THE ACTIVITY ACROSS
NORTHEAST FLORIDA AND COASTAL SOUTHEAST GEORGIA. ACTIVITY OVER
INTERIOR SOUTHEAST GEORGIA WILL FORM BY MID-AFTERNOON...WITH A BIT
LESS COVERAGE. MOVEMENT OF STORMS WILL BE EAST NORTHEAST AT 15 MPH.
RAIN MAY BE HEAVY AT TIMES...CAUSING PONDING OF WATER ON ROADWAYS
AND POSSIBLE FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. THE
STRONGEST STORMS WILL PRODUCE EXCESSIVE LIGHTNING AND WIND GUSTS TO
NEAR 50 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
YOUR AREA.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
CARROLL
In the hours before
Special weather statement, Jul 30, 1:06 PM EST, 54 minutes before
FLZ021-301830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
206 PM EDT WED JUL 30 2003
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SUWANNEE
COUNTY FOR STRONG THUNDERSTORM WINDS...HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 230 PM...
AT 206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES WEST OF OBRIEN...OR
ABOUT 5 MILES EAST OF MAYO...MOVING NORTHEAST AT 15 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OBRIEN AND
MCALPIN THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING OF POOR DRAINAGE AREAS.
HESS
Special weather statement, Jul 30, 1:09 PM EST, 51 minutes before
FLZ033-037-301845-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
209 PM EDT WED JUL 30 2003
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN PUTNAM
AND SOUTHERN ST JOHNS COUNTIES FOR STRONG THUNDERSTORM WINDS...HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 245 PM...
AT 209 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER HASTINGS...MOVING
NORTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND ORANGE MILLS...HASTINGS...SPUDS...ELKTON...ST.
AUGUSTINE SOUTH...ST. AUGUSTINE SHORES...DUPONT CENTER AND BUTLER
BEACH THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING OF POOR DRAINAGE AREAS.
HESS
Special weather statement, Jul 30, 1:20 PM EST, 40 minutes before
FLZ040-301845-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT WED JUL 30 2003
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
MARION COUNTY FOR STRONG THUNDERSTORM WINDS...HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 245 PM...
AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
8 MILES SOUTHWEST OF OCALA AIRPORT TO OCKLAWAHA...OR ALONG A LINE
EXTENDING FROM 10 MILES SOUTHEAST OF RAINBOW LAKES ESTATES TO 8 MILES
NORTH OF THE VILLAGES...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OCKLAWAHA...LAKE WEIR...
BELLEVIEW...OCALA AIRPORT...MOSS BLUFF...OCALA...SANTOS AND SILVER
SPRINGS SHORES THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING OF POOR DRAINAGE AREAS.
HESS
Special weather statement, Jul 30, 1:28 PM EST, 32 minutes before
FLZ033-301900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
228 PM EDT WED JUL 30 2003
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN ST
JOHNS COUNTY FOR STRONG THUNDERSTORM WINDS...HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 3 PM...
AT 228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER VILANO BEACH...OR ABOUT
4 MILES NORTH OF ST. AUGUSTINE...MOVING SOUTH AT 10 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SOUTH PONTE
VEDRA BEACH...VILANO BEACH...ST. AUGUSTINE...ANASTASIA...ST.
AUGUSTINE SOUTH...ST. AUGUSTINE SHORES...ST. AUGUSTINE BEACH AND
DUPONT CENTER THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING OF POOR DRAINAGE AREAS.
HESS
Special weather statement, Jul 30, 1:30 PM EST, 30 minutes before
FLZ021-301900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT WED JUL 30 2003
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SUWANNEE
COUNTY FOR STRONG THUNDERSTORM WINDS...HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 3 PM...
AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES SOUTHEAST OF DOWLING PARK TO OBRIEN...OR ALONG A LINE
EXTENDING FROM 10 MILES NORTH OF MAYO TO 12 MILES NORTHWEST OF
ICHETUCKNEE SPRINGS STATE...MOVING NORTHEAST AT 15 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OBRIEN...
LURAVILLE...DOWLING PARK...MCALPIN...NEWBURN...WELLBORN...LIVE OAK
AND HOUSTON THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING OF POOR DRAINAGE AREAS.
HESS
Special weather statement, Jul 30, 1:45 PM EST, 15 minutes before
FLZ040-301915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT WED JUL 30 2003
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG THUNDERSTORM WINDS...HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 315 PM...
AT 245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
LYNNE TO 14 MILES SOUTH OF OCALA AIRPORT...OR ALONG A LINE EXTENDING
FROM LYNNE TO 10 MILES NORTH OF INVERNESS...MOVING EAST AT 15 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SANTOS...OCALA AIRPORT...OCALA...BURBANK...LYNNE...SILVER SPRINGS
SHORES...BELLEVIEW AND SUMMERFIELD THROUGH 315 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING OF POOR DRAINAGE AREAS.
HESS
Funnel Cloud, St. Johns
- When
- July 30, 2:00 PM EST
- Where
- St. Johns County, St Augustine Beach
- Reported by
- TRAINED SPOTTER
- Coordinates
- 29.912, -81.410 (the zone’s center; the record gives no point)
Funnel dropped to within 200 feet of ground. Strong rotation noted with surface winds estimated at 39 to 57 mph. Near south end of Anastasia Island.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 30, 20031 death · 1 event
- Wildfire in California, July 30 to 31, 2003$650,000 · 1 event
- Heavy Rain in California, July 30, 20031 injured · $150,000 · 1 event
- Flash Flood in Maine, July 30, 2003$100,000 · 1 event
- Lightning Strike in Florida, July 30, 2003$100,000 · 1 event
- Flash Flooding and Hail in Wisconsin, July 30, 2003$50,000 · 1.25 in hail · 15 events
- Lightning Strike in California, July 30, 2003$75,000 · 1 event
- Lightning Strike in California, July 30, 2003$50,000 · 1 event
- Lightning Strikes in Arkansas, July 30, 2003$40,000 · 2 events
- Flash Flood in Louisiana, July 30, 2003$30,000 · 1 event
- Damaging Wind in California, July 30, 2003$25,000 · 68 kt wind · 1 event
- Hail in Arizona, July 30, 2003$20,000 · 1 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361631.